MS for 29 years

Thank you all for your comments /thoughts/suggestions all thru these subjects…….

What changes have happened in 30 years!!!

I was diagnosed w/ MS at the age of 26 – 29 years ago. After a week flat on my back from severe dizziness/nausea; incredible numbness and tingling of my legs, sharp shocks down my back and total blindness in my right eye. I was actually glad to have a diagnosis of MS after my doctor said he thought I had a brain tumor. And my grandmother dying of ALS…

Of course at that time there were no MRIs -or DMDs for that matter. So no decisions to make. After losing vision in my R eye for the second time @ age 40 I finally went on Avonex. Gave the huge needles to myself for a VERY little while —- hated it so SO much. Would sit there sometimes w/ the needle poised over my thigh for an hour, making myself sick. Finally convinced my neurologist to prescribe the air “gun” that shot the stuff into my leg so I wouldn’t have to see the needle. It’s not recommended – but worked fine for me. (Yes, hurt and hard to pull the “trigger” when you know it is going to hurt, but better than THE HUGE NEEDLE.) Then had my boyfriend do the injections for a few years. Then after that boyfriend – had an MS friend’s husband do them for me. The next-and current- boyfriend / live-in gave me my Avonex injections for the next 3 years. He even started doing them into my butt (upper outer quadrant to avoid sciatica) as my legs were getting lots of spider veins.

Moving along to a crazy Dr. who wanted me to change to Tysabri. He’s a very well respected MS specialist – even interviewed on TV with Montel Williams. However, I still can’t figure out why he wanted to take me off Avonex. I never got a good explanation from my current neurologist either. What a nightmare. With “good” insurance Tysabri cost me almost $600 a month!!! Every other month got UTIs. Exhausted. Broke. Very unhappy with the monthly infusions taking basically a whole day – by the time I went there, waited, had the infusion and post-infusion saline, and home = day wasted. Plus super exhausted when I got home. That only lasted 5 treatments – had to skip one in the middle due to infection. JC negative, but didn’t like the whole thing anyway. $600/mo. Who can afford THAT?? I was told by the hospital it would be about $50-60/month. And then they didn’t bill me until I had already had three infusions = almost $2,000!!! B.S. I was furious. Am still paying it off.

So moved along to Tecfidera as of 6/4. Well, today is 10/14 and I JUST got the OK to move back to Avonex. Hooray! Yes, had flu-symptoms @ the beginning and all the way thru the 14 years. Yes, got better. No one had ever told me to stay hydrated. (!!!!) That definitely helped. Too many side effects from the pre-filled, but better w/ the one I had to mix myself (altho takes up too much room in the refrigerator!!!)

Tecfidera has NOT been fun. First of all, I did start taking it on an empty stomach. My Dr. hadn’t mentioned the importance of food (grr) – and stupid me hadn’t researched it. Was kinda disgusted with the whole idea so didn’t bother. Never actually GOT sick, but the nausea was pretty awful. Pepto seemed to help a bit – as did mild mint tea (Sleepytime) or ginger syrup (from health food store) either added to hot water or seltzer. But nausea was still there. Flushing / heat didn’t start for another 6 weeks or so. (Strange I know, but that’s me) Only got a little red, but felt like I was baking. Then would cool off and be freezing. Then HOT – with cold hands and feet. Would go to bed and NOT be able to get comfortable. A Chillow helped with the heat. Comfortable for a little while – then COLD.

So have been taking Tec for 4 months. About a week ago the exhaustion set in – I slept almost all day yesterday. I had gotten up around 11:30am. Went back to sleep around 3 and slept until 10pm. Went officially to bed at 1:30 or so and slept until 9:30 this am. Today I managed to stay awake from 9:30 – about noon. Just woke up a few minutes ago and it is after 3pm. !!

PLUS the itching!!! I don’t know if the itching I have is 100% from the poison ivy I got back in August, but it is horrifying. Have practically shredded the skin on my forearms. And why hasn’t the poison ivy gone away? 2 months for poison ivy? I scrub alcohol into my arms for relief. Pain is better than itching.

It has just felt like my life has revolved around WHEN TO TAKE THE PILLS. What to eat? How much food is enough? What combination of fat/protein/carbohydrates? I’m a vegetarian – or WAS – but read somewhere that chicken helped w/ the nausea. So broke down and actually ate chicken. 🙁 BUT IT WORKED!! So any of you folks with nausea? Try chicken!!

And now I am getting insanely hot again, as I write this. Off with the jacket. In a little while I’ll be cold. (Yes, and absolutely frozen toes.)

The other awful side effect is that WATER TASTES DISGUSTING. Stay hydrated? BLICK. If I drink water it has to be loaded with lemon – or OJ – or cranberry juice.

We recently moved so thought it was the water here that I didn’t like. My boyfriend said it was fine (and he is fussy too). That was odd, but bought a Brita filter. THAT tasted nasty too. So on to a ClearH20 filter after researching on Amazon. No good either. Ok, so am beginning to think it IS me!! LOL. But not funny. What a pain in the neck.

I don’t know if it is the Tecfidera, but depression seems to be way worse. But it has also been one HELL of a few months for many reasons. June: Tecfidera. 6/28 one of my best friends died of cancer – 5 months after diagnosis. July: Moved during one of the hottest months EVER in NJ/PA – horrific. Especially wonderful for someone with MS-as we all know. August: 8/1 my 17 year old sweet cat, Antalya, died unexpectedly. Probably heart failure. 8/10 another long-term friend died unexpectedly. 8/14 my FATHER died without ever seeing my beautiful new home -about an hour away- in a gorgeous area. : -( He would have LOVED it here. We do! All this stuff definitely not easier to deal with when you feel like crap.

So that is my whole long diatribe. I am very glad at least the Tec trauma will soon be over. Now I don’t want to face another big, sticky pill EVER. Anyone else able to feel them in their throat long after they have been swallowed?? Another not-mentioned, not-nice thing to deal with.

Hopefully I won’t have the starting-off-from-the-beginning side effects from Avonex too badly. Can’t overall be any worse than this Tecfidera.

I have read a couple places about the water taste. (But my neurologist had never heard that complaint before – supposedly.) My suggestions: Stay hydrated with lots of water + other fruit juice. Eat CHICKEN. Cheese helps. Yogurt. Probiotics in general. A Chillow to sleep with when HOT – and when cold I hold a huge stuffed wolf —that I got from Amazon also. Can’t sleep with my arms totally around my boyfriend! (Then HE is too hot!)

So good luck to us all. I am constantly amazed at the spirit and determination of the MS community. Doesn’t matter what these %$(#!@ drug companies throw at us- or don’t bother to tell us. We try to make the best of it…… and work around it – and with each other.

Thanks to anyone who managed to make it thru this whole long blurb. Hope it had a couple helpful ideas.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

Poll